Sudden Extreme Ear Pain

Discussion in 'Support' started by Talof, Nov 27, 2021.

    1. Talof

      Talof Member

      Tinnitus Since:
      2008
      Cause of Tinnitus:
      Unknown
      Hello everybody,

      I would really appreciate it if you could read my story, maybe you can make sense of what has happened. My English isn’t very good, so bear with me.

      Three weeks ago I suddenly experienced severe ear pain in both ears. I don’t know for sure what caused it, but I can think of a few things.

      So I’ve had tinnitus and hyperacusis for over 13 years now, probably because of too much noise exposure. The symptoms have been pretty steady over the years, but the last few weeks something has changed. Due to Irritable bowel syndrome I started to try some different things all at once to improve my IBS. I started a ketogenic diet (very low carb, high fat diet), I started drinking lots of kefir (dairy with probiotics) and because of the high intake of calcium I took extra Magnesium supplements to balance it out, but only I took way too much, I really overdosed with the Magnesium. Also I started taking other probiotics supplements.

      And because of anxiety problems I started taking the anti depression medication Mirtazapine 30 mg (also known as Remeron) and also Lorazepam 3 mg. So in the first few weeks of this new diet/lifestyle I noticed that my hyperacusis was a bit worse. But I thought it could be a side effect of the medication. But after 4 months I suddenly got this extreme ear pain in both ears that was building up. Up to a point that I really hurt. So I’m not sure what caused it but I can think of a few things: medication, keto diet, kefir, pro biotics, COVID19-vaccin. I think it’s easiest to give a timeline of events:

      June 1, 2021:
      Start Mirtazapine (Remeron) 7.5 mg and Lorazepam 3 mg

      June 1, 2021:
      Start ketogenic diet (very low carb, high fat diet)

      June 1, 2021:
      Start drinking kefir (dairy version) and increased Magnesium supplements on daily basis

      June 1, 2021:
      Start probiotics supplements

      July 7, 2021:
      Mirtazapine 30 mg

      July 11, 2021:
      COVID-19 vaccine Pfizer #1

      August 15, 2021:
      COVID-19 vaccine Pfizer #2

      October 6, 2021:
      Lorazepam to 0 mg

      October 21, 2021:
      Sudden extreme ear pain with pressure on ears and a bit of dizziness

      November 4, 2021:
      Mirtazapine to 15 mg and stopped with ketogenic diet, kefir, Magnesium, probiotics - after a week the ear pain decreases significantly

      November 10, 2021:
      Mirtazapine to 0 mg - after a week the ear pain decreases significantly again, but still there is ear pain that wasn’t there before this whole procedure

      November 19, 2021:
      Ear syringing at doctor - pressure on ears gone, ear pain still (and a bit of dizziness) remains

      November 25, 2021:
      Saw a doctor, he examined my ears, ruled out ear infection and middle ear infection

      Now:
      After 3 weeks after stopping the medication and other stuff the ear pain still (and a bit of dizziness) remains

      Maybe it is important to mention that over last 2 years I have tried 7 different meds for anxiety: Escitalopram with Diazepam, Aripiprazol, Amitriptyline at the same time with Olanzapine, and Mirtazapine at the same time with Lorazepam.

      Also I find it strange to have this ear pain, because I usually got the same type of ear pain because of my hyperacusis, but only after being exposed to loud noise or some specific frequencies... But now the same type of ear pain occurs all the time without being exposed to loud noise or some specific frequencies.

      Could it be that my body / head is still recovering from all the changes in meds and diet?

      Can anybody think of a logical explanation for the ear pain? Or does anybody recognize some of the things or experienced similar things?

      Thanks a lot.
       
    2. Aaron91
      Gloomy

      Aaron91 Member Podcast Patron Benefactor Ambassador Advocate

      Tinnitus Since:
      2007
      Cause of Tinnitus:
      Loud music/headphones/concerts - Hyperacusis from motorbike
      Sounds like classic benzo-withdrawal-induced hyperacusis, with some post vaccine inflammation for good measure. I also think you have a histamine issue, given that you worsened with kefir and improved when you stopped. There have been several people who’ve seen big improvements from low histamine diets.

      You said you had hyperacusis for 13 years before this. How bad was it before and how bad is it now?
       
    3. AUTHOR
      AUTHOR
      Talof

      Talof Member

      Tinnitus Since:
      2008
      Cause of Tinnitus:
      Unknown
      Thank you for replying.

      Yes, it could be Lorazepam withdrawal symptoms But isn’t it a bit strange that only after 2 weeks of going to 0 mg, and only after 2 months of taking the vaccine, the peak in ear pain occured? You’d think that withdrawal symptoms are most intense right after you start to withdrawal the medication. But I suppose it is possible that withdrawal symptoms build up in intensity in time.

      I did a little research on histamine and histamine intolerance and I’ve come to a conflicting conclusion.

      On the one hand, kefir is high in histamine, so taking in lots of kefir means high histamine levels, which some people link to tinnitus. And yes, when I stopped drinking kefir, the ear pain reduced. But it is not certain if stop drinking kefir was the cause of that, because I stopped also at the same time with the Mirtazapine, keto diet, probiotic supplements.

      My body does react very strongly to dust mites, which are known to cause allergic reactions and therefore release extra histamine.

      But on the other hand, I do not have the typical symptoms of an allergic reaction to dust mites/histamine, like sneezing, runny nose, itchy, red or watery eyes, stuffy nose, cough, etc. My reaction to too much exposure to dust mites is aggravation of my IBS symptoms, like severe nausea and vomiting.

      Of course it is very difficult to pinpoint exactly what caused it, given that I already mentioned 8 different things that could be of influence. And of course it also could be a combination of those things. Also, there are even more things that I even haven’t thought about, such as the histamine thing you mentioned. I guess I cannot really know for sure at this point. Not much else to do but wait how it develops and see if my body restores to the condition of before all of the changed I made over the last few months. And of course I can always try the histamine free diet.

      The hyperacusis was not very severe before. And right now it is a bit hard to determine how bad it is. Because the only way to know is to test it by exposing my ears to triggers of hyperacusis (like certain high pitched frequencies or loud noise). And right now that is not something I want to do.

      But, maybe there is a bit of confusion about the terms I use. I talk about ear pain and hyperacusis. I just don’t know if the ear pain is part of the hyperacusis, tinnitus or something entirely different. What I do know is that the ear pain I’m experiencing does feel like the same pain I used to feel when I suffered from hyperacusis. Only now I didn’t provoke the hyperacusis (by loud noise of certain frequencies), but the pain I feel in my ears is similar.

      The ear pain right now in comparison to 1.5 weeks <go when I was a week off the Mirtazapine is a bit less, but not a whole lot less.
       
    4. Brian Newman

      Brian Newman Member

      Tinnitus Since:
      12/2016
      Cause of Tinnitus:
      Shooting/loud noise
      Yeah what Aaron said, I think it’s from the medication, with post vaccine symptoms.

      I’ve read numerous posts here of people getting hyperacusis alone from benzos/anti-anxiety medicine, along with the COVID-19 vaccine itself. I’ve been seeing more and more of ear cases pop up from the vaccine or ear worsening.

      You get your hearing tested? And myself being a hyperacusis, and severe noxacusis (ear pain) sufferer, I advise not to test your ears. I tested mine and got extremely bad. Like so bad I barely leave my house.

      Hopefully it’s a temporary thing but rest your ears while they are weak and hurting. I ended up getting in a car accident when my ears were weak, then got exposed to an acoustic shock. If I was wearing earplugs during those events, I would not be here. I would be living with my moderate hyperacusis that I had for years like yourself.

      Lay low for a bit, don’t take any medication, for any reason unless it’s a life threatening issue. I had bad anxiety for a while and it does not even compare to the horrors of severe pain hyperacusis. Do your best to manage it with a healthy diet and exercise, L-Theanine helped mine a lot. In the meantime avoidany noises that cause you pain, be extremely careful for a while. A lot of the vaccine symptoms wear off over time. Just have to be patient. Good luck!
       
Loading...

Share This Page